Hail, Sioux
- When
- July 20, 4:25 PM MST to 4:30 PM MST
- Where
- Sioux County, 6.98 mi S of Montrose
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.820, -103.700
Quarter size hail was reported 14 miles northeast of Harrison.
Late afternoon thunderstorms produced some large hail across portions of the northern Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Late afternoon thunderstorms produced some large hail across portions of the northern Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 20, 2:29 PM MST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 329 PM MDT SAT JUL 20 2013 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 328 PM MDT SAT JUL 20 2013 FAIRLY WIDESPREAD STRONG THUNDERSTORMS WERE CURRENTLY OVER SOUTHEAST WYOMING...ROUGHLY SOUTH OF A KLAR TO KTOR LINE. THE STORMS HAVE BEEN PRODUCING HEAVY RAIN...STRONG WIND GUSTS AND HAIL. STORMS FIRED INITIALLY OVER THE MOUNTAINS AND THEN MORE RECENTLY ON VARIOUS BOUNDARIES IN THAT AREA. THE ACTIVITY WILL MOVE TO THE EAST AND SOUTHEAST THROUGH EARLY TONIGHT...WITH SEVERE WEATHER QUITE POSSIBLE OVER THE EAST PART OF THE CWA. THE ACTIVITY WILL TAPER OFF AND END FROM WEST TO EAST TONIGHT... WITH SOME LINGERING SHOWERS AND STORMS OVER THE NORTHERN AND EASTERN PANHANDLE EVEN AFTER 06Z. THE STORMS ARE IN A MORE EARLY SUMMER TIME ENVIRONMENT...WITH BETTER 0-6 KM SHEAR AND THE LOW LEVEL THETA-E AXIS OVER THE EASTERN WYOMING BORDER EARLY THIS AFTERNOON. PRECIPITABLE WATER VALUES AROUND AN INCH WILL ALSO FAVOR HEAVY RAIN AND POSSIBLE FLOODING. DRIER AIR WILL SPREAD OVER THE CWA GRADUALLY FROM WEST TO EAST THROUGH MONDAY. SCATTERED LATE DAY THUNDERSTORMS WILL BE POSSIBLE AGAIN OVER THE EAST PART OF THE CWA ON SUNDAY...WITH LITTLE OR NO ACTIVITY ON MONDAY. TEMPERATURES WILL BE WELL ABOVE NORMAL BOTH DAYS. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 328 PM MDT SAT JUL 20 2013 UPPER HIGH CENTERED NR THE GREAT BASIN WILL SLOWLY MIGRATE INTO THE DESERT SOUTHWEST BY THE LATTER HALF OF THE WEEK. FLOW ARE THE PERIPHERY OF THE HIGH WILL TAP INTO MONSOONAL MOISTURE AND ADVECT IT INTO THE INTERMOUNTAIN WEST. SO EXPECT TO SEE PRECIPITATION CHANCES RETURN AND GIVEN THE SLOW STEERING WINDS AND PWATS THAT WILL RETURN TO BETWEEN 0.75 AND 1.25 INCHES...EXPECT HEAVY RAIN CHANCES TO RETURN. BEFORE THEN...TUESDAY WILL BE DRY AS THE UPPER HIGH TRANSITIONS. LLVL THERMAL RIDGE WILL HOLD TO THE WEST OF THE AREA...ALTHOUGH H7 TEMPERATURES WILL CLIMB TO BETWEEN 16-18C. THIS WILL PRODUCE HIGH TEMPERATURES WELL INTO THE 90S AT MOST LOCATIONS. MINIMUM RELATIVE HUMIDITIES WILL FALL INTO THE SINGLE DIGITS IN AREAS WEST OF THE LARAMIE RANGE ON TUESDAY. HOWEVER...LIGHTER SURFACE WINDS WILL SUPPRESS FIRE WEATHER CONCERNS. INITIAL SURGE OF MONSOONAL MOISTURE WILL RETURN ON WEDNESDAY. BEST INSTABILITY AND LLVL CONVERGENCE WILL BE MAINLY CONFINED TO SOUTHEAST WYOMING...BUT CANT RULE OUT ELSEWHERE. THURSDAY LOOKS TO PROVIDE THE BEST CHANCE FOR PRECIPITATION IN THE EXTENDED AS SHORTWAVE ENERGY ROTATES ACROSS THE AREA. MUCH OF THE SAME FOR FRIDAY AND SATURDAY AS MOISTURE RECYCLES DAILY AROUND THE PERIPHERY OF UPPER HIGH. OF COURSE...BEST CHANCES FOR DAILY CONVECTION WILL COME DURING THE AFTERNOON AND EVENING HOURS...BUT WOULD NOT BE SURPRISED IF SOME OF THE ACTIVITY LINGERS INTO THE OVERNIGHT HOURS. HIGH TEMPERATURES WILL SLOWLY FALL BACK INTO THE 80S THROUGH THE END OF THE WEEK AND UPCOMING WEEKEND AS MORE MOISTURE/CLOUD-COVER LIMITS INSOLATION. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1144 AM MDT SAT JUL 20 2013 MAIN AVIATION IMPACT WILL BE THE THREAT FOR SHOWERS AND THUNDERSTORMS AND RESULTANT MVFR VSBYS THIS AFTERNOON AND EVENING. THIS WILL ESPECIALLY BE THE CASE FOR TERMINALS TO THE EAST OF THE LARAMIE RANGE WHERE THE ATMOSPHERE WILL BE MOST FAVORABLE. AS OF 1745Z...CONVECTION HAS JUST BEGAN TO DEVELOP OFF THE SOUTHEAST WYOMING MOUNTAINS. THIS TREND WILL CONTINUE AS THUNDERSTORMS BECOME MORE NUMEROUS THIS AFTERNOON. THESE THUNDERSTORMS ARE NOT ANTICIPATED TO AFFECT AIRFIELDS UNTIL AFTER 20Z OR 21Z. COVERAGE WILL BE SUFFICIENT ENOUGH TO INCLUDE A TEMPO GROUP AT MOST SITES. SHOWERS AND THUNDERSTORMS WILL LIKELY PUSH SOUTH AND EAST OF THE AIRFIELDS BY 02Z OR 03Z...WITH GRADUAL IMPROVEMENT ANTICIPATED THEREAFTER. A FEW OF THE STRONGEST THUNDERSTORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS... ESPECIALLY AT WESTERN NEBRASKA PANHANDLE SITES. && .FIRE WEATHER... ISSUED AT 328 PM MDT SAT JUL 20 2013 FIRE WEATHER CONCERNS INCREASE OVER THE CWA...ESPECIALLY WESTERN SECTIONS STARTING ON SUNDAY AND CONTINUING POSSIBLY INTO TUESDAY. WESTERLY SURFACE WINDS WILL GUST AS HIGH AS 20 TO 25 MPH OVER CARBON AND ALBANY COUNTIES SUNDAY AND MONDAY DURING THE DAY. MINIMUM RELATIVE HUMIDITY VALUES WILL BE BETWEEN 7 AND 12 PERCENT OVER THE LOWER ELEVATIONS OF THOSE COUNTIES SUNDAY THROUGH TUESDAY. WILL HOLD OFF ON THE ISSUANCE OF A FIRE WEATHER WATCH FOR THOSE ZONES AS CONDITIONS ARE AT OR BELOW CLIMATOLOGY AND WINDS WILL BE MARGINAL. FURTHER TO THE EAST...MINIMUM RELATIVE HUMIDITY VALUES WILL NOT BE AS LOW AND SOME LATE DAY STORMS WILL BE PRESENT THROUGH MONDAY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...WEILAND LONG TERM...HAHN AVIATION...HAHN FIRE WEATHER...WEILAND
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 430 PM MDT SAT JUL 20 2013 WYZ101>107-109>119-212230- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 430 PM MDT SAT JUL 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT SOME THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST WYOMING THROUGH THE EVENING. SOME OF THE STORMS...ESPECIALLY ALBANY COUNTY EASTWARD...WILL PRODUCE HEAVY RAIN...HAIL AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-WYZ108-212230- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-GOSHEN COUNTY- 430 PM MDT SAT JUL 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND EAST CENTRAL WYOMING. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE WESTERN NEBRASKA PANHANDLE AS WELL AS GOSHEN COUNTY WYOMING AND WILL BE WIDESPPREAD THROUGH THE EVENING. MANY OF THE STORMS WILL BE STRONG OR SEVERE...WITH HAIL TO OVER AN INCH IN DIAMETER...HEAVY RAIN...WID GUSTS TO 60 MPH AND FREQUENT LIGHTNING EXPECTED WITH THE STORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM FOR THAT AREA. THE HEAVY RAIN MAY PRODUCE FLOODING IN SOME LOCAL AREAS. THE STORMS WILL TAPER OFF BY THE LATE EVENING... WITH WEAKER STORMS CONTINUING THE REST OF TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP EAST OF THE LARAMIE RANGE ONCE AGAIN SUNDAY AFTERNOON AND CONTINUE THROUGH SUNSET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH EARLY TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 440 PM MDT SAT JUL 20 2013 NEZ019-020-WYZ108-119-202315- BANNER NE-EAST LARAMIE COUNTY WY-GOSHEN COUNTY WY-SCOTTS BLUFF NE- 440 PM MDT SAT JUL 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN LARAMIE... SOUTHEASTERN GOSHEN...SOUTHWESTERN SCOTTS BLUFF AND NORTHWESTERN BANNER COUNTIES UNTIL 515 PM MDT... AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF HAWK SPRINGS CAMPGROUND TO 10 MILES EAST OF LA GRANGE...AND MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... HUBBARD HILL... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4187 10380 4156 10369 4152 10405 4180 10416 TIME...MOT...LOC 2241Z 259DEG 12KT 4178 10403 4160 10397 MAZUR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
446 PM MDT SAT JUL 20 2013
WYZ119-202315-
EAST LARAMIE COUNTY WY-
446 PM MDT SAT JUL 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
515 PM MDT...
AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CARPENTER...OR 25 MILES SOUTHEAST OF
CHEYENNE...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CARPENTER AND MAINLY RURAL AREAS OF SOUTHEASTERN LARAMIE COUNTY.
&&
LAT...LON 4101 10443 4106 10433 4100 10422 4099 10424
4100 10441
TIME...MOT...LOC 2246Z 318DEG 9KT 4100 10434
HAHNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
450 PM MDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 1 S CARPENTER 41.02N 104.34W
07/20/2013 M0.25 INCH LARAMIE WY TRAINED SPOTTER
0.40 INCHES OF RAIN IN 10 MINUTES.
&&
HAHNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
454 PM MDT SAT JUL 20 2013
NEZ002-202330-
DAWES NE-
454 PM MDT SAT JUL 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DAWES COUNTY UNTIL 530 PM
MDT...
AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF HAY SPRINGS...MOVING EAST AT 15
MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN DAWES COUNTY.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4259 10292 4273 10289 4278 10287 4277 10277
4270 10276 4255 10277
TIME...MOT...LOC 2255Z 278DEG 12KT 4266 10278
MAZURSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 459 PM MDT SAT JUL 20 2013 NEZ003-095-096-210000- BOX BUTTE NE-NORTH SIOUX NE-SOUTH SIOUX NE- 459 PM MDT SAT JUL 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SIOUX AND EXTREME NORTHWESTERN BOX BUTTE COUNTIES UNTIL 600 PM MDT... AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR AGATE FOSSIL BEDS NATIONAL MONUMENT...OR 30 MILES NORTHEAST OF TORRINGTON...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... AGATE FOSSIL BEDS NATIONAL MONUMENT... WATSON RANCH... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4234 10341 4213 10365 4239 10397 4255 10379 TIME...MOT...LOC 2259Z 310DEG 13KT 4240 10380 MAZUR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 519 PM MDT SAT JUL 20 2013 NEZ019-210000- SCOTTS BLUFF NE- 519 PM MDT SAT JUL 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTTS BLUFF COUNTY UNTIL 600 PM MDT... AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SCOTTS BLUFF NATIONAL MONUMENT...OR 8 MILES SOUTHWEST OF SCOTTSBLUFF...MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... WILDCAT HILLS CAMPGROUND AND SCOTTS BLUFF NATIONAL MONUMENT AROUND 525 PM MDT. GERING...WILDCAT HILLS STATE RECREATION AREA AND TERRYTOWN AROUND 530 PM MDT. MELBETA AROUND 545 PM MDT. MINATARE AROUND 550 PM MDT. MCGREW AROUND 600 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4191 10336 4170 10337 4170 10387 4183 10387 TIME...MOT...LOC 2319Z 267DEG 22KT 4176 10374 JAMSKI
The Rapid City radar (KUDX), 161 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
2 hail. Local standard time, as filed.
Quarter size hail was reported 14 miles northeast of Harrison.
Marble to quarter size hail was reported five miles south of Chadron Campground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458925, 458931.